Alert archive / Mississippi / Special Weather Statements in 2012

Special Weather Statement, NWS Jackson, MS

July 18, 20127 counties in Mississippi

NWS Jackson, MS issued this special weather statement at Jul 18, 2012, 12:13 PM CDT for 7 counties in Mississippi. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 12:13 PM CDT (17:13 UTC)
Expired
Jul 18, 2012, 1:25 PM CDT
In force
72 min
Issued by
NWS Jackson, MS

Counties Clay County, MS, Kemper County, MS, Lowndes County, MS, Neshoba County, MS, Noxubee County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WWUS84 KJAN 181713
SPSJAN
MSZ030-031-033-038-039-045-046-181825-
WINSTON MS-OKTIBBEHA MS-NOXUBEE MS-NESHOBA MS-LOWNDES MS-KEMPER MS-
CLAY MS-
1213 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CDT WED JUL 18 2012

...THUNDERSTORMS BUILDING FOR THE GOLDEN TRIANGLE...SOME STRONG...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND 40 MPH WINDS WERE DEVELOPING ACROSS THE GOLDEN TRIANGLE REGION 
DOWN TO MACON AND DE KALB...MOVING SOUTHEAST AT 20 MPH. THESE STORMS 
SHOULD INCREASE THROUGH THE MID AFTERNOON HOURS AND A FEW SEVERE 
THUNDERSTORM WARNINGS ARE POSSIBLE.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES WILL BE 
POSSIBLE WITH ANY STORMS. KEEP AN EYE TO THE SKY AND BE READY TO 
MOVE INDOORS WHEN STORMS OCCUR. 

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLAY...KEMPER...LOWNDES...EASTERN NESHOBA...NOXUBEE...
OKTIBBEHA AND EASTERN WINSTON COUNTIES SHOULD MONITOR THE STORMS
CLOSELY.

LAT...LON 3259 8839 3259 8914 3374 8900 3375 8871
      3368 8871 3369 8850 3367 8849 3368 8841
      3370 8840 3369 8837 3375 8832 3375 8825
TIME...MOT...LOC 1708Z 335DEG 14KT 3358 8885

$$

40

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 18, 8:58 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 8:58 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CDT WED JUL 18 2012

.UPDATE...AT LEAST TWO DISTINCT MCV SYSTEMS ROTATING AROUND THE GA TUTT
CIRCULATION THIS MORNING...ONE NEAR THE MS COAST AND ANOTHER IN NW AL
HEADING SW. AIRMASS FEATURING 2 INCH PWATS ALONG THE MS/AL BORDER
SHOULD BE THE FOCUS FOR INITIAL SHRA/TSRA DEVELOPMENT THAT WILL
INCREASE/SPREAD SWWD DURING THE AFTERNOON. HAVE BOOSTED POPS ALONG AND
E OF THE NATCHEZ TRACE PARKWAY WITH LIKELY CATEGORY INCLUDING GUSTY
WINDS IN THE I-59/HIGHWAY 45 CORRIDORS. THE WWD EXTENT OF THE RAINS
IS A TOUGH CALL HOWEVER...MORNING MICROBURST CHECKLISTS IN THE
RISK/LIKELY RANGE AS NEARLY 4K J/KG SBCAPES OCCUR WITH SURFACE
DEWPOINTS AT 72-74F. DCAPES OF 1000-1100J/KG ARE ALSO FAVORABLE.

MEANWHILE...HOTTEST HEAT INDEXES 105-107F SHOULD NOT LAST MORE THAN
AN HOUR OR TWO...MAINLY IN THE DELTA COUNTIES. NO OTHER ADJUSTMENTS
FOR NOW AND UPDATES SHOULD BE POSTED./40/

&&

.AVIATION...THINNING CLOUD DEBRIS IN ERN MS WILL GIVE WAY TO
DEVELOPING BROKEN CUMULUS FIELD 3-5K FEET THROUGH EARLY AFTERNOON.
SCATTERED TSRA ALONG THE AL/MS BORDER SHOULD SPREAD SWWD AND BECOME
NUMEROUS ALONG AND E OF THE NATCHEZ TRACE FROM 19Z-03Z AS AN UPPER
LEVEL SHEAR AXIS ROTATES IN FROM THE E. ELSEWHERE...VFR SHOULD
DOMINATE THE AREA THROUGH THURSDAY WITH LOCALIZED MVFR VSBYS LIKELY
IN THE EARLY MORNING HOURS 08-13Z...MAINLY NEAR PREVIOUS SHRA
LOCATIONS THAT OCCUR DURING THE AFTERNOONS. OVERALL SURFACE WINDS
WILL BE WSWLY 4-8KT EACH DAY...EXCEPT GUSTY AT 35-50KTS WITH THE
MOST INTENSE STORMS...BEFORE DYING OFF TO LESS THAN 5KTS DURING THE
OVERNIGHT PERIODS. /40/

&&

.PREV DISCUSSION... /ISSUED 352 AM CDT WED JUL 18 2012/
SHORT TERM(TODAY THRU THURSDAY NIGHT)...ANOTHER DAMP PERIOD LOOKS TO
BE SETTING UP FOR THE THE CWA DURING THIS PERIOD AS MID/UPPER HIGH
CENTERS LOOK TO BECOME ANCHORED OVER THE CENTRAL PLAINS AND OFF THE
EAST COAST OF FLORIDA. RESULTING TROFFINESS BETWEEN THESE FEATURES
WILL ALLOW TUTT LOW...PRESENTLY OVER GA...TO BECOME MORE OF A SHEAR
AXIS ACROSS THE SE STATES WITH TIME AND PROVIDE JUST ENOUGH MID/UPPER
LEVEL INSTABILITY DURING DAYTIME HEATING TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THESE STORMS WILL LIKELY PRODUCE
LOCALIZED HEAVY RAIN CONSIDERING THE RICHNESS OF MOISTURE (PW/S
AROUNS 2 INCHES) IN PLACE AND THE WEAK MEAN LAYER FLOW AS STORM
PROPAGATION WILL BE SERVED MORE BY COLD POOL BOUNDARY INTERACTIONS.

A THREAT FOR WET MICROBURSTS WILL EXIST AT LEAST FOR TODAY AS MODELS
AGREE WITH VERTICAL TOTALS NEAR 30C AND DCAPES AROUND 1000 J/KG.
THESE VALUES LOWER SOMEWHAT DURING THE DAY THURSDAY.

WENT CLOSE TO MOS POPS...ADJUSTING UPWARD TO THE EAST WHERE BEST
INSTABILITY WILL RESIDE. MOS MAX TEMPS LOOKED A BIT HIGH WITH THE
EXPECTED CONVECTION...SO CUT A FEW DEGREES...ONCE AGAIN...ESPECIALLY
TO THE EAST./26/

LONG TERM...FRIDAY THROUGH NEXT TUESDAY...THE GLOBAL MODELS AND
ENSEMBLES CONTINUE TO GENERALLY AGREE THAT THE CENTER OF THE
SUBTROPICAL RIDGE WILL BE OVER THE PLAINS WHILE AREAS ALONG AND EAST
OF THE MS RIVER WILL BE UNDER A WEAK MEAN TROUGH...WHICH WILL EXTEND
DOWN TO THE ARKLAMISS REGION. THE CENTER OF THE MEAN TROUGH EAST OF
THE REGION WILL BRING A SERIES OF WEAK DISTURBANCES/CONVECTIVE
COMPLEXES(MCS) FROM THE NORTH. SOME OF THE MODELS TRY TO BRING A WEAK
BACKDOOR SURFACE BOUNDARY ACROSS THE NORTHERN PORTION OF THE REGION
OVER THE WEEKEND...WHICH WILL PROVIDE SOME LIMITED LIFT.

DEEP LAYER MOISTURE WILL BE PLENTIFUL DURING THE PERIOD WITH
PRECIPITABLE WATER AROUND AROUND 2 INCHES...WHICH WILL SUPPORT
LOCALLY HEAVY DOWNPOURS. THERE MAY BE SOME STRONG STORM POTENTIAL
FRIDAY INTO SATURDAY PRIMARILY FOR GUSTY WINDS. FOR SUNDAY NIGHT
INTO THE TUESDAY OF NEXT WEEK DAY THE SUBTROPICAL HIGH IS FORECAST
TO INTENSIFY AND EXPAND AS IT CONTINUES TO BUILD WESTWARD AND
SOUTHEASTWARD. BY THE MIDDLE OF THE WEEK IT WILL EXTEND FROM THE
CENTRAL PLAINS THROUGH THE ARKLAMISS INTO THE SOUTHEAST US. WITH THE
PROGRESSION OF THE MEAN RIDGE THIS WILL REDUCE OUR RAIN CHANCES FOR
THE AFTERNOON AND EARLY EVENING HOURS FOR NEXT WEEK.

ONCE AGAIN FOR THE LAST THREE NIGHTS THERE ARE SOME SIGNIFICANT
DIFFERENCES BETWEEN THE WARMER GFS AND SLIGHTLY COOLER 80S ECMWF. WENT
CLOSER TO THE WARMER GFS AND CUT TEMPS SLIGHTLY FROM A BLEND OF
ENSEMBLES...MEX AND GMOS. ON POPS WENT CLOSE TO A BLEND OF GMOS AND
MEX MOS GUIDANCE./17/

&&

.AVIATION...
ISOLATED MVFR VSBYS AROUND 3 MILES WILL BE POSSIBLE THIS
MORNING FROM KGTR-KMEI-KHBG DUE TO RESIDUAL LOW LEVEL MOISTURE FROM
OVERNIGHT CONVECTION IN SE MS/AL. OTHERWISE...VFR CONDITIONS WILL
EXIST UNTIL AROUND 18/1800Z WHEN SCATTERED TO NUMEROUS THUNDERSTORMS
DEVELOP ESPECIALLY BETWEEN KGTR-KMEI-KHBG. CEILINGS AND VSBYS WILL
BRIEFLY DROP TO IFR IN CLOSE PROXIMITY TO THE STORMS. CONDITIONS WILL
IMPROVE BY 19/0200Z...BUT MVFR VSBYS WILL DEVELOP MOST AREAS
THEREAFTER./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       96  73  92  74 /  46  24  51  40
MERIDIAN      92  72  91  73 /  66  43  60  53
VICKSBURG     94  74  93  72 /  19  13  43  28
HATTIESBURG   93  74  90  74 /  69  27  64  34
NATCHEZ       92  73  92  73 /  43  15  47  18
GREENVILLE    95  76  93  75 /  20  12  48  25
GREENWOOD     95  74  94  75 /  34  24  56  36

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 18, 3:36 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
336 AM CDT WED JUL 18 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
336 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED BRIEF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. WINDS GUSTS FROM 40 TO 60 MPH AND HAIL
UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE IN THESE STORMS. THE
GENERAL SLOW MOVEMENT WITH THE HEAVIER STORMS MAY ALSO PRODUCE LOCALIZED
FLOODING.

INCREASING MOISTURE AND INSTABILITY FROM THE EAST WILL COMBINE WITH
DAYTIME HEATING TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. THE
STORMS WILL DIMINISH BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

26

In the hours before

Special weather statement, Jul 18, 12:13 PM CDT, 0 minutes before
MSZ030-031-033-038-039-045-046-181825-
WINSTON MS-OKTIBBEHA MS-NOXUBEE MS-NESHOBA MS-LOWNDES MS-KEMPER MS-
CLAY MS-
1213 PM CDT WED JUL 18 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CDT WED JUL 18 2012

...THUNDERSTORMS BUILDING FOR THE GOLDEN TRIANGLE...SOME STRONG...

SCATTERED STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND 40 MPH WINDS WERE DEVELOPING ACROSS THE GOLDEN TRIANGLE REGION
DOWN TO MACON AND DE KALB...MOVING SOUTHEAST AT 20 MPH. THESE STORMS
SHOULD INCREASE THROUGH THE MID AFTERNOON HOURS AND A FEW SEVERE
THUNDERSTORM WARNINGS ARE POSSIBLE.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES WILL BE
POSSIBLE WITH ANY STORMS. KEEP AN EYE TO THE SKY AND BE READY TO
MOVE INDOORS WHEN STORMS OCCUR.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CLAY...KEMPER...LOWNDES...EASTERN NESHOBA...NOXUBEE...
OKTIBBEHA AND EASTERN WINSTON COUNTIES SHOULD MONITOR THE STORMS
CLOSELY.

LAT...LON 3259 8839 3259 8914 3374 8900 3375 8871
      3368 8871 3369 8850 3367 8849 3368 8841
      3370 8840 3369 8837 3375 8832 3375 8825
TIME...MOT...LOC 1708Z 335DEG 14KT 3358 8885

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:29 PM CDTSpecial Weather StatementJANClarke31 min
Jul 17, 8:56 PM CDTSpecial Weather StatementJANForrest44 min
Jul 17, 10:05 PM CDTSpecial Weather StatementJANClarke45 min
Jul 17, 10:34 PM CDTFlash Flood WarningJANClarke116 min
Jul 17, 11:09 PM CDTSpecial Weather StatementJANJasper46 min
Jul 18, 1:22 PM CDTSpecial Weather StatementJANClarke, Lauderdale58 min
Jul 18, 1:38 PM CDTSevere Thunderstorm WarningJANLauderdale52 min
Jul 18, 2:15 PM CDTSpecial Weather StatementJANNeshoba30 min
Jul 18, 2:22 PM CDTSpecial Weather StatementJANWinston33 min
Jul 18, 2:24 PM CDTSpecial Weather StatementJANClarke31 min
Jul 18, 2:28 PM CDTSpecial Weather StatementJANLowndes32 min
Jul 18, 2:30 PM CDTSpecial Weather StatementJANSmith30 min
Jul 18, 2:34 PM CDTSpecial Weather StatementJANLowndes31 min
Jul 18, 2:59 PM CDTSpecial Weather StatementJANWebster31 min
Jul 18, 3:04 PM CDTSpecial Weather StatementJANJasper31 min
Jul 18, 3:07 PM CDTSevere Thunderstorm WarningJANClarke, Jasper38 min
Jul 18, 3:26 PM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha, Webster35 min
Jul 18, 3:31 PM CDTSpecial Weather StatementJANWebster29 min
Jul 18, 3:44 PM CDTSpecial Weather StatementJANForrest31 min
Jul 18, 3:44 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster21 min
Jul 18, 4:15 PM CDTSpecial Weather StatementJANCovington30 min
Jul 18, 4:30 PM CDTSpecial Weather StatementJANLeake30 min
Jul 18, 4:42 PM CDTSpecial Weather StatementJANForrest28 min
Jul 18, 4:54 PM CDTSpecial Weather StatementJANAttala31 min
Jul 18, 4:55 PM CDTFlash Flood WarningJANForrest2 hr
Jul 18, 4:58 PM CDTSpecial Weather StatementJANSmith32 min
Jul 18, 5:03 PM CDTSpecial Weather StatementJANLeake32 min
Jul 18, 5:39 PM CDTSpecial Weather StatementJANHolmes31 min
Jul 18, 5:43 PM CDTFlash Flood WarningJANLamar88 min
Jul 18, 5:55 PM CDTSpecial Weather StatementJANRankin30 min
Jul 18, 6:24 PM CDTSpecial Weather StatementJANHinds41 min
Jul 18, 6:26 PM CDTSpecial Weather StatementJANMadison29 min
Jul 18, 6:47 PM CDTSpecial Weather StatementJANRankin28 min
Jul 18, 6:53 PM CDTFlash Flood WarningJANHinds, Madison, Rankin93 min

Nearby

Special Weather Statements in Mississippi, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.